Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 1, 2023, 6:16 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2023, 6:16 PM MDT (00:16 UTC)
- Expired
- Jun 1, 2023, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties De Baca County, NM, Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 57 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WGUS55 KABQ 020016
FFWABQ
NMC011-019-020315-
/O.NEW.KABQ.FF.W.0049.230602T0016Z-230602T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
616 PM MDT Thu Jun 1 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
North Central De Baca County in east central New Mexico...
East Central Guadalupe County in east central New Mexico...
* Until 915 PM MDT.
* At 616 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sumner Lake State Park and Sumner Lake.
Alamogordo Creek north of Sumner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain there are numerous of low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
&&
LAT...LON 3491 10447 3492 10413 3489 10413 3487 10413
3484 10413 3482 10413 3481 10413 3478 10413
3477 10413 3475 10413 3474 10413 3469 10413
3468 10413 3466 10413 3461 10431 3457 10439
3460 10444 3466 10444
FLASH FLOOD...RADAR INDICATED
$$
241 follow-up statement
540
WGUS75 KABQ 020035
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
635 PM MDT Thu Jun 1 2023
NMC011-019-020315-
/O.CON.KABQ.FF.W.0049.000000T0000Z-230602T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Baca NM-Guadalupe NM-
635 PM MDT Thu Jun 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR NORTH CENTRAL DE BACA AND EAST CENTRAL GUADALUPE
COUNTIES...
At 635 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sumner Lake State Park and Sumner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain there are numerous of low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
&&
LAT...LON 3491 10447 3492 10413 3489 10413 3487 10413
3484 10413 3482 10413 3481 10413 3478 10413
3477 10413 3475 10413 3474 10413 3469 10413
3468 10413 3466 10413 3461 10431 3457 10439
3460 10444 3466 10444
FLASH FLOOD...RADAR INDICATED
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 5:45 PM MDT, 31 minutes earlier.
Area forecast discussion, Jun 1, 5:45 PM MDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 545 PM MDT Thu Jun 1 2023 ...New AVIATION... .SYNOPSIS... Issued at 327 PM MDT Thu Jun 1 2023 The active pattern will continue through mid next week with showers and storms favoring northern and eastern New Mexico through Saturday. Shower and storm chances will gradually expand south and west on Sunday and Monday, thanks to better moisture behind a backdoor cold front. Shower and storm coverage looks to be widespread areawide on Tuesday ahead of a storm system over southern California. Drier air starts to filter in from the southwest beginning Wednesday, slowly oozing north and east by late week, reducing shower and storm chances with it. With the cloud cover associated with the showers and storms, temperatures will be 5 to 15 degrees below normal. && .SHORT TERM... (This evening through Friday night) Issued at 327 PM MDT Thu Jun 1 2023 Radar shows scattered strong to severe storms across central and eastern NM generally north of I-40. The severe threat will generally be confined to discrete cells in east-central NM this afternoon. With bulk shear of 40-50 knots and SB CAPE around 3000 J/kg across the eastern plains, large hail will be the predominant severe threat although damaging winds and an isolated tornado cannot be ruled out. Later this evening, flash flooding will become the greater concern as cells cluster together over locations that have received 1-5 inches of rainfall over the past 7 days. A Flash Flood Warning is already in effect for portions of Roosevelt, Curry, and Quay counties where training storms generated heavy rainfall earlier this morning. Those locations will be particularly sensitive to any more precipitation that falls this evening. Low ceilings and intermittent fog are possible again tonight just east of the northern mountains and in the far southeast after storms end, but did not have enough confidence to put it in the forecast. Scattered showers and storms are expected once again tomorrow. Some moisture will sneak into western NM tomorrow morning, allowing for a few gusty cells to develop during the afternoon when a northwesterly shortwave comes through. Once again, there is a slight risk for severe storms in the far southeast plains near the TX border thanks to ample shear and instability. The NAM shows the LIs up to -12C making it east into central Chaves and De Baca counties while the GFS shows just a sliver of this very unstable air in Roosevelt county. The Flash Flood Watch may need to be extended tomorrow in the east-central plains where locally heavy rainfall is likely once again tomorrow. Storms should exit to the east as the shortwave moves off into the TX/OK panhandles tomorrow evening. && .LONG TERM... (Saturday through Wednesday) Issued at 327 PM MDT Thu Jun 1 2023 On Saturday, the broad upper low/trough will still be over the central Rockies with subtle shortwave along the southern periphery. Shower and storm chances will favor areas along and north of I-40, where the better mid and low level moisture will reside. Storms will initiate off the high terrain, spreading east with the westerly upper level flow. Flash flooding will be a concern over recent burn scars and areas in eastern NM where soils are extremely saturated from recent rainfall. Convective outflow from storms in Colorado and West Texas will help shove higher moisture in the form of 0.60 in. to near an inch PWATS west to the central mountain chain. This will result in better shower and storm chances, with storms once again firing up over the central mountain chain, growing upscale and spreading east into the eastern plains. By Monday, upper level ridging will be better established over the desert southwest in response to an upper level low pushing east into southern California. PWATS of around 0.50 inches across western areas, increasing to just above one inch across eastern areas will help promote development of showers and storms over the central mountain chain come midday spreading east with the upper level flow. A storm across the northeast may become strong to severe thanks to northwest flow on the periphery of the weak upper ridge. Showers and storms are favored areawide on Tuesday as moisture increases, along with better upper level divergence ahead of upper low over southern CA. PWATS will further increase to around 0.60 inches across western areas to as high as 1.30 inches along the NM/TX border. The forecasted PWAT at ABQ will be around 0.90, and based on sounding climatology this would be around the 90% to near record values for early June. The threat for burn scar flash flooding, along with flash flooding across northeast and east central NM will be highest on Tuesday with the added moisture. One question will be if the extra cloud cover will result in more shower rather than convective development. Drier air still looks to eventually enter southwest NM beginning Wednesday, slowly spreading east by late week as the upper low weakens and opens up over the Great Basin. How far this drier air spreads into eastern NM come late week is uncertain at this time, due to upper level differences between the global models. The GFS weakens the low into a trough along the Pacific coast, with downstream ridging over NM along with much drier air. Meanwhile, the ECMWF and Canadian keep some higher moisture along with shower and storm chances over eastern NM due to these solutions keeping a closed upper low somewhere over California. && .AVIATION... (00Z TAFS) Issued at 538 PM MDT Thu Jun 1 2023 Isolated convection is ongoing this evening across parts of east- central and northeastern NM. KTCC in particular may see outflow gusts from a cell currently near Santa Rosa later this evening, but indications are that this cell could dissipate before reaching near KTCC. Wind directions will be the initial challenge for terminals through the evening before outflow gusts lose their momentum closer to midnight. KSAF and KABQ in particular may need a few amds for wind dir changes given outflows are again erratically funneling through the gaps of the central mtn chain. IFR and MVFR cigs will be possible again tonight for areas along the Sangre de Cristo Mtns and highlands, KLVS in particular. Skies clear out by mid-morning in time for another round of afternoon tstms favoring the east-central plains. Storm motions will be to the NE with cells progressing into TX near the end of the TAF period. Meanwhile, scattered virga shras will be present across western NM capable of producing a few erratic gusts for central and western terminals. && .FIRE WEATHER... Issued at 327 PM MDT Thu Jun 1 2023 No critical fire weather conditions are expected over the next several days. Moisture will remain in place over eastern New Mexico with scattered showers and storms Friday and Saturday becoming more numerous Sunday into the early work week. Moisture will also be increasing over central and western NM with relative humidity recoveries improving each night through early next week as well. Generally light winds will prevail each afternoon through Sunday with locally breezy winds becoming more common early to mid-next week over western NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 44 77 47 80 / 5 20 10 10 Dulce........................... 35 69 37 73 / 20 40 20 50 Cuba............................ 42 69 43 74 / 5 40 10 30 Gallup.......................... 40 72 40 76 / 5 40 20 20 El Morro........................ 41 69 41 73 / 0 30 10 20 Grants.......................... 40 71 39 77 / 0 40 10 30 Quemado......................... 43 73 43 76 / 0 10 10 30 Magdalena....................... 50 74 49 76 / 5 20 5 30 Datil........................... 45 71 45 73 / 0 20 10 30 Reserve......................... 38 78 38 80 / 0 5 5 20 Glenwood........................ 49 82 50 85 / 0 5 0 20 Chama........................... 35 63 36 65 / 20 50 20 70 Los Alamos...................... 49 67 49 70 / 10 40 10 40 Pecos........................... 46 68 45 72 / 20 30 5 40 Cerro/Questa.................... 40 63 41 64 / 30 40 10 80 Red River....................... 35 58 36 58 / 30 40 20 80 Angel Fire...................... 33 61 34 62 / 30 40 10 70 Taos............................ 38 69 38 71 / 20 30 10 60 Mora............................ 42 66 42 67 / 30 40 10 70 Espanola........................ 47 75 46 78 / 10 30 10 30 Santa Fe........................ 49 71 48 73 / 10 30 5 40 Santa Fe Airport................ 45 73 45 76 / 10 20 5 20 Albuquerque Foothills........... 56 77 55 80 / 0 10 5 10 Albuquerque Heights............. 55 78 54 81 / 0 10 5 10 Albuquerque Valley.............. 53 81 52 84 / 0 10 5 10 Albuquerque West Mesa........... 54 78 53 82 / 0 10 0 10 Belen........................... 52 82 50 85 / 0 10 5 10 Bernalillo...................... 53 79 52 83 / 0 10 5 10 Bosque Farms.................... 50 82 49 85 / 0 10 0 10 Corrales........................ 53 79 52 83 / 0 10 0 10 Los Lunas....................... 50 81 50 85 / 0 10 0 10 Placitas........................ 53 75 52 79 / 0 10 5 10 Rio Rancho...................... 54 77 53 82 / 0 10 5 10 Socorro......................... 56 84 53 86 / 0 10 5 20 Sandia Park/Cedar Crest......... 49 70 48 74 / 0 20 5 20 Tijeras......................... 50 73 49 76 / 0 20 5 20 Edgewood........................ 47 72 46 75 / 0 20 5 20 Moriarty/Estancia............... 42 74 41 76 / 0 20 5 20 Clines Corners.................. 45 70 44 72 / 5 10 5 20 Mountainair..................... 48 74 47 77 / 0 10 5 20 Gran Quivira.................... 49 75 47 78 / 0 10 0 20 Carrizozo....................... 56 81 53 83 / 0 5 0 5 Ruidoso......................... 49 73 47 75 / 0 10 0 10 Capulin......................... 46 69 44 67 / 40 20 10 60 Raton........................... 46 72 43 72 / 50 30 5 60 Springer........................ 48 73 44 74 / 30 30 5 40 Las Vegas....................... 45 70 43 71 / 30 30 5 50 Clayton......................... 54 76 51 74 / 30 10 10 40 Roy............................. 50 71 47 72 / 30 20 5 40 Conchas......................... 53 79 51 80 / 20 20 5 30 Santa Rosa...................... 52 77 50 79 / 10 20 5 20 Tucumcari....................... 53 78 50 79 / 10 30 10 20 Clovis.......................... 55 77 52 79 / 5 50 20 20 Portales........................ 56 79 52 81 / 5 50 20 20 Fort Sumner..................... 54 81 52 82 / 10 30 5 20 Roswell......................... 62 90 57 90 / 5 20 0 10 Picacho......................... 55 82 51 82 / 0 10 0 10 Elk............................. 51 80 48 80 / 0 5 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215-227>237. && SHORT TERM...16/44 LONG TERM....71 AVIATION...24
In the hours before
Local storm report, Jun 1, 3:55 PM MDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
355 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 NNE Pastura 34.83N 104.93W
06/01/2023 E1.00 inch Guadalupe NM Storm Chaser
Hail covering street highway 219.
&&
MAALocal storm report, Jun 1, 4:20 PM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
420 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 1 E Pastura 34.78N 104.94W
06/01/2023 E1.00 inch Guadalupe NM Storm Chaser
Hail from 2nd storm, following same path as
first one.
&&
MAALocal storm report, Jun 1, 4:36 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
436 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Pastura 34.79N 104.94W
06/01/2023 E1.50 inch Guadalupe NM Storm Chaser
Hail lasted 10 minutes.
&&Local storm report, Jun 1, 5:11 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
511 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 3 ENE Pastura 34.80N 104.90W
06/01/2023 E1.75 inch Guadalupe NM Storm Chaser
Hail covering highway 54, hail lasted 15
minutes. Biggest hailstone 1.75 inch, mostly
1-1.5 inches.
&&
MAALocal storm report, Jun 1, 5:12 PM MDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
512 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 5 ESE Puerto De Luna 34.82N 104.54W
06/01/2023 E1.75 inch Guadalupe NM Storm Chaser
1.5 inch hail falling now.
&&
MAALocal storm report, Jun 1, 5:14 PM MDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
514 PM MDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Hail 5 ESE Puerto De Luna 34.81N 104.53W
06/01/2023 E2.00 inch Guadalupe NM Storm Chaser
2 inch hail falling now at this location.
&&
MAAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:09 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 3 hr |
| Jun 1, 6:27 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 48 min |
| Jun 1, 6:27 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 48 min |
| Jun 1, 7:10 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Quay | 35 min |
| Jun 1, 7:13 PM MDT | Special Weather Statement | ABQ | Harding | 47 min |
| Jun 1, 7:34 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 41 min |
| Jun 1, 7:37 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 38 min |
| Jun 1, 7:43 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 47 min |
| Jun 1, 7:46 PM MDT | Flash Flood Warning | ABQ | Curry, Quay, Roosevelt | 3 hr |
| Jun 1, 8:15 PM MDT | Special Weather Statement | ABQ | Harding | 60 min |
| Jun 1, 8:42 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 33 min |
| Jun 2, 1:36 AM MDT | Flood Watch | ABQ | Curry, Quay, Roosevelt | 18 hr |
| Jun 2, 10:03 AM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 42 min |
| Jun 2, 10:42 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, Roosevelt | 48 min |
| Jun 2, 11:42 AM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Jun 2, 12:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Jun 2, 12:45 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Jun 2, 4:29 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 46 min |
| Jun 2, 4:38 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 52 min |
| Jun 2, 5:26 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 49 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.